Customize your JAMA Network experience by selecting one or more topics from the list below.
A 52-YEAR-OLD man underwent living unrelated donor renal transplantation for treatment of end-stage renal disease caused by congenital obstructive disease. Immunosuppression was initiated with 2 doses of simulect and maintained with cyclosporine microemulsion, mycophenolic acid, and prednisone. The allograft functioned immediately, and there were no rejection episodes. Thirteen months later, the patient complained of severe itching, malaise, and anorexia. Physical examination revealed diffuse excoriations and deep jaundice. Laboratory values included awhite blood cell count of 5.4 × 103/µL, serum creatinine level of 1.9 mg/dL (158 µmol/L), total bilirubin level of 15.2 mg/dL (260 µmol/L), direct bilirubin level of 12.4 mg/dL (212 µmol/L), alanine aminotransferase of 270 U/L, aspartate aminotransferase of 329 UL, and alkaline phosphatase of 1090 U/L. Images from the computed tomography and magnetic resonance imaging scans are shown in Figure 1 and Figure 2.
What Is the Most Appropriate Next Step in This Patient's Management?
A. Arrange hospice care since this patient's liver disease is incurable.
B. Place the patient on the emergent liver transplant list.
C. Stop cyclosporine since it has been associated with choledocholithiasis, and start tacrolimus.
D. Obtain a biopsy specimen of the hepatic mass.
Corresponding author and reprints: Amy L. Friedman, MD, Yale University School of Medicine, FMB 112, 333 Cedar St, New Haven, CT 06520 (e-mail: email@example.com).
Friedman AL, Lorber MI, Cooper D. Image of the Month—Quiz Case. Arch Surg. 2003;138(9):1025. doi:10.1001/archsurg.138.9.1025
Coronavirus Resource Center
Create a personal account or sign in to: